Kansas, 2007

Flash Flood and Hail in Kansas, August 23 to 24, 2007

August 23 to 24, 2007 · NWS TOP · 9 events in 5 counties and zones

Thunderstorms developed along a distinct outflow boundary and nearly stationary cold front stretching from near central Iowa back southwestward through central Kansas. Despite modest shear profiles, abundant instability helped thunderstorms to develop and pulse, which resulted in several large hail reports--the largest of which fell in Hanover, KS where stones up to the size of golfballs were…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed along a distinct outflow boundary and nearly stationary cold front stretching from near central Iowa back southwestward through central Kansas. Despite modest shear profiles, abundant instability helped thunderstorms to develop and pulse, which resulted in several large hail reports--the largest of which fell in Hanover, KS where stones up to the size of golfballs were reported. The thunderstorms also produced extremely heavy rain, which prompted flash flood warnings in Brown County. Several storms merged into a short line segment stretching across far south central Nebraska to far north central Kansas. Gusty winds were reported along this line, across counties along the KS/NE border. Severe criteria was reached as the storms moved into Nemaha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 2:40 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU AUG 23 2007

.DISCUSSION...

SHORT TERM CONCERNS TONIGHT AND FRIDAY ARE TIMING OF SHORTWAVES AND
MAIN FRONTAL BOUNDARY DROPPING SOUTHWARD HENCE PRECIPITATION
COVERAGE AND TEMPERATURE TRENDS.

LATEST WATER VAPOR SHOWING ONE SHORTWAVE EXITING THE NORTHEAST
CORNER OF CWA AND SPARKING ISOLATED THUNDERSTORMS OVER THE FAR EAST.
UPSTREAM OF THIS HINTS OF MORE SHORTWAVES WITH BETTER DEFINITION
OVER COLORADO AND SOUTHWEST WYOMING.  LATEST RADAR MOSAIC HAS FINE
LINE LINE/FRONT MOVING SOUTHEAST AND JUST ENTERING REPUBLIC
COUNTY...TRAILING SOUTHWEST TO THE SOUTH OF HILL CITY.  SURFACE MAP
STILL SHOWING SOUTHERLY WINDS AT 15 TO 25 MPH WITH GUSTS TO AROUND
35 MPH OVER THE EASTERN 2/3RDS OF CWA.  TEMPERATURES GENERALLY IN
THE LOWER 90S WITH READINGS IN THE UPPER 80S NORTH CENTRAL.
DEWPOINTS MAINLY IN THE UPPER 60S.

FOR THE OVERNIGHT HOURS...COMPROMISE ON SHORTWAVES COMING OUT OF
WEST AND LEANING MORE TO NAM FOR FRONTAL FEATURES.  MODELS HAVE
SIGNIFICANT UPPER LIFT PUSHING OUT INTO THE PLAINS DURING THE
EVENING HOURS AND SLIDING ACROSS CWA AFTER MIDNIGHT.  HAVE GONE WITH
A FLASH FLOOD WATCH FOR AREAS GENERALLY ALONG AND NORTH OF
INTERSTATE 70 OVERNIGHT INTO THE NOON HOURS ON FRIDAY.  CONVERGENCE
ALONG FRONTAL BOUNDARY AND UPPER FORCING COMING INTO PLAY.
PRECIPITABLE WATER VALUES POOLING AROUND OR JUST OVER 2 INCHES
OVERNIGHT MUCH OF CWA...SLIDING INTO EAST CENTRAL PORTIONS OF CWA
FRIDAY AFTERNOON.  FLASH FLOOD INDICES FOR THREE HOURS FROM 2 TO 2.5
INCHES MUCH OF CWA.  NORTHERN COUNTIES LAST NIGHT HAD AMOUNTS AROUND
A HALF INCH TO AN INCH WITH RADAR SHOWING A NARROW BAND OVER AN INCH
NEAR THE NEBRASKA BORDER.  SOME THREAT FOR SEVERE THUNDERSTORMS
THROUGH THE EVENING HOURS WITH MLCAPES 2500-3000 J/KG...HIGHEST
NORTH CENTRAL.  EFFECTIVE SHEAR IN THE 25 TO 30KT RANGE.  PROBLEM
EARLY ON IS SUBSIDENCE BEHIND EXITING SHORTWAVE SUPPRESSING
ACTIVITY.  BUT UPPER DYNAMICS AND LOW LEVEL JET COMING INTO PLAY
DURING THE EVENING.

ON FRIDAY...BEST LIFT DURING THE MORNING HOURS SO KEEPING FFA GOING
AT THIS TIME BUT FRONT WILL CONTINUE TO SAG SOUTHEAST ACROSS CWA.
THE LONG AWAITED COOLER AIR ARRIVES WITH HIGHS AROUND 80 NORTH TO
MID TO UPPER 80S SOUTHEAST CORNER.  BY AFTERNOON HOURS...HAVE POPS
INTO THE SLIGHT CHANCE RANGE FAR NORTHWEST CORNER...BUT KEEPING
THUNDERSTORMS LIKELY SOUTHEAST.  STILL SOME THREAT FOR SEVERE FAR
SOUTHEAST CORNER BUT OUTFLOW AND CLOUD COVER MAY LIMIT THAT
ACTIVITY.

FRIDAY NIGHT INTO SATURDAY...FINAL SHORTWAVE WILL MOVE
EAST/SOUTHEAST ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY WHICH WILL
NOT ONLY PUSH THE FRONT FURTHER SOUTH...BUT WILL ALSO PUSH THE
PRECIPITATION AREA FURTHER SOUTH WITH TIME AS WELL. WITH A MORE
PROGRESSIVE THIS MODEL RUN...HAVE REMOVED POPS FROM MUCH OF THE
NORTH CENTRAL FRIDAY NIGHT...BUT CONTINUED THE CHANCE POPS ELSEWHERE
OVERNIGHT...BUT APPEARS THE BETTER CHANCES WILL BE BEFORE MIDNIGHT.
DO NOT EXPECT THE RAINFALL TO BE HEAVY EITHER. WILL KEEP A SLIGHT
CHANCE IN THE FAR SOUTHERN PORTIONS OF EAST CENTRAL KANSAS. ALTHOUGH
EXPECT MORE SUNSHINE MANY AREAS ON SATURDAY...TEMPS WILL STILL BE
COOL COMPARED TO RECENT DAYS WITH HIGHS IN THE MID 80S...COOLEST
NORTH.

.SATURDAY NIGHT THROUGH MONDAY NIGHT...THE SFC RIDGE THAT BUILDS
SOUTH INTO THE CWA INTO SATURDAY WILL BEGIN TO RETREAT TO THE EAST
THE REMAINDER OF THE WEEKEND WHICH WILL FOR ALLOW FOR
SOUTH/SOUTHWEST LOW LEVEL FLOW TO DEVELOP ACROSS THE CWA. WITH
THE 850 WAA AND MORE SUNSHINE...SHOULD SEE HIGHS RISE BACK INTO THE
UPPER 80S NORTHEAST TO LOWER 90S SOUTHWEST CWA. AS A NEW WESTERN
U.S. TROUGH DEVELOPS...HEIGHT RISES WILL CONTINUE INTO MONDAY WITH
WARM TEMPS CONTINUING ACROSS THE AREA WITH SOUTHERLY FLOW AND NO
TRIGGER FOR CONVECTION. WILL THEREFORE KEEP FCST DRY SUNDAY THROUGH
MONDAY WITH WARMER TEMPS. WILL GO WITH HIGHS IN THE LOW TO MIDDLE
90S ALL AREAS MONDAY.

ON TUESDAY...WESTERN TROUGH MOVES EASTWARD INTO THE NORTHERN PLAINS
AND BEGINS TO FLATTEN THE UPPER RIDGE. THIS PUSH A COLD FRONT
SOUTHEASTWARD INTO THE CWA LATE TUESDAY WITH ANOTHER CHANCE FOR
THUNDERSTORMS ACROSS THE NORTHERN CWA DURING THE DAY...THEN
ELSEWHERE OVERNIGHT INTO WEDNESDAY. AS THE UPPER TROUGH THEN
AMPLIFIES OVER THE GREAT LAKES THE CWA WILL TRANSITION INTO
NORTHWEST FLOW. WILL GO DRY FOR THURSDAY AS SFC HIGH PRESSURE
BUILDS SOUTHWARD INTO THE CWA AND MAIN MOISTURE FIELD IS PUSHED
WESTWARD INTO THE HIGH PLAINS.

&&

.AVIATION...

FOR 18Z TAFS...WEAK WAVE PROPAGATING ENE ACROSS EAST CENTRAL KANSAS
AND OUTFLOW BOUNDARY STRETCHING FROM NW MO TO CENTRAL KS NEAR TERM
CONCERNS...OVERNIGHT FROPA/STRATUS/BR THEREAFTER. THROUGH
06Z...EXPECT ENOUGH SFC HEATING THROUGH CLOUD BREAKS...WEAK
WAVE...AND OUTFLOW TO PROVIDE ENOUGH INSTABILITY AND LIFT FOR
SCATTERED SHOWERS THROUGH THE REMAINDER OF THE DAY AT TOP/FOE/MHK AS
MOISTURE POOLS AHEAD OF MAIN BOUNDARY. EXPECT FROPA AT 06Z AT
MHK...08Z AT TOP/FOE...AND ASSOCIATED WIND SHIFT/TSRA AND VFR CIGS.
ABUNDANT LL MOISTURE POST-FROPA...AND POTENTIAL FOR WIDESPREAD RAIN
PREDICATES MVFR CIGS/VIS AT EACH SITE...DROPPING TO IFR AT MHK BTWN
10-15Z. WINDS DECREASE AND SWING TO THE NNE POST-FROPA.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FFA FOR AREAS GENERALLY ALONG AND
NORTH OF INTERSTATE 70 FROM THIS EVENING UNTIL 1 PM FRIDAY...

&&
Hazardous weather outlook, Aug 23, 3:34 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT THU AUG 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-242145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
434 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY TONIGHT...ESPECIALLY NORTH OF I 70.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREAT...HOWEVER VERY HEAVY RAINFALL IS ALSO
POSSIBLE. THUNDERSTORM CHANCES WILL BE GREATEST OVER THE NORTHERN
COUNTIES INTO THE EVENING THEN EXPAND SOUTH OVERNIGHT AS A FRONTAL
BOUNDARY SAGS INTO THE AREA. WITH THE HEAVY RAINFALL...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR AREA MAINLY NORTH OF I 70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL STILL BE LIKELY ACROSS THE ENTIRE AREA FRIDAY
MORNING AS THE COLD FRONT AND AN ASSOCIATED UPPER LEVEL
DISTURBANCE MOVE ACROSS THE REGION. A FEW OF THESE STORMS MAY BE
STRONG TO SEVERE ON FRIDAY AS WELL. HEAVY RAINFALL WILL CONTINUE
TO BE A POSSIBILITY AND A FLASH FLOOD WATCH WILL REMAIN IN AFFECT
UNTIL 1 PM FOR AREA MAINLY NORTH OF I 70.

THUNDERSTORM CHANCES WILL GRADUALLY DECREASE ACROSS THE AREA
OVERNIGHT....AND MAY LINGER INTO SATURDAY ACROSS PORTIONS OF EAST
CENTRAL KANSAS. MORE THUNDERSTORM CHANCES WILL THEN RETURN TO THE
AREA TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT ACROSS MOST OF THE AREA. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Aug 23, 5:50 PM CST, 2 hours 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT THU AUG 23 2007

KSZ011-240015-
NEMAHA-
650 PM CDT THU AUG 23 2007

THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NEMAHA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE BERN AND SABETHA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 23, 7:04 PM CST, 47 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT THU AUG 23 2007

KSZ010-240130-
MARSHALL-
804 PM CDT THU AUG 23 2007

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE FRANKFORT AND BLUE RAPIDS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 23, 7:30 PM CST, 21 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT THU AUG 23 2007

KSZ008-240145-
REPUBLIC-
830 PM CDT THU AUG 23 2007

THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE REPUBLIC AND MUNDEN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Republic

When
August 23, 7:51 PM CST
Where
Republic County, 1 mi E of Republic
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.801

Hail, Washington

When
August 23, 9:16 PM CST
Where
Washington County, Hanover
Measured
2.75 in hail
Reported by
Public
Coordinates
39.880, -96.880

Hail, Washington

When
August 23, 9:18 PM CST
Where
Washington County, Hanover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -96.880

Predominately quarter sized hail with a few golfball sized mixed in.

Hail, Washington

When
August 23, 9:20 PM CST
Where
Washington County, Hanover
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -96.880

Several windows broken by the hail.

Hail, Marshall

When
August 23, 9:35 PM CST
Where
Marshall County, 6 mi NW of Marysville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.911, -96.730

Golfball sized hail in the town of Bremen.

Hail, Marshall

When
August 23, 9:42 PM CST
Where
Marshall County, Marysville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.850, -96.650

Thunderstorm Wind, Marshall

When
August 23, 10:00 PM CST
Where
Marshall County, Axtell
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.870, -96.270

Numerous trees and powerlines down in Axtell.

Thunderstorm Wind, Nemaha

When
August 23, 10:22 PM CST
Where
Nemaha County, Seneca
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.830, -96.070

Thunderstorm winds knocked down at least four trees and several tree limbs 6 to 8 inches in diameter in the town of Seneca. One such tree limb fell onto neighboring power lines.

Flash Flood, Brown

When
August 24, 2:40 AM CST to 3:00 AM CST
Where
Brown County, Hiawatha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.850, -95.530

Running water 7 inches deep on both HWY 73 and Oregon Street within the city limits of Hiawatha.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54688, 54690, 54692, 54694, 54695, 54697, 57412, 56319, 54699.